Opioid Overdose Prevention & Education
Wisconsin Wellness has worked with subject matter experts to develop effective, evidence-informed adult training courses and programs addressing the opioid crisis and addiction / substance use disorder. Available for individual learning and continuing education or as programs delivered within local communities.
Opioid Overdose Reversal Training
This free training to community members is on the use of intranasal naloxone (Narcan), a prescription medicine to reverse an opioid overdose and prevent death. The training is for at-risk individuals, family members, friends and the associates of any individual who is using and at risk of overdosing on heroin or prescription pain medications. The training is also for anyone who works with the public (such as home visitors, police officer and first responders) and is recommended for treatment, recovery and transitional housing staff. Teens under 18 may take the training if accompanied by a parent or guardian.
After completing the training, participants will receive a free kit that contains naloxone (Narcan spray), gloves, a mask and a pouch to carry with you. The naloxone is ready to administer to victims of an opioid overdose. Naloxone cannot be used to get “high” and is not addictive.
Trainings are now being offered via the web, if you are interested in receiving training in the use of Narcan Spray, please contact Cynthia.
On site training can still be offered if social distancing
and environmental safety can be ensured.
How do you know if someone is Overdosing?
Opioid Overdose Reversal Training
If someone takes more opioids than their body can handle, they can pass out, stop breathing, and die. An overdose can take minutes or even hours to occur.
- Slow breathing (less than 1 breath every 5 seconds) or no breathing at all
- Face is pale and clammy
- Blue lips, fingernails or toenails
- Slow, erratic, or no pulse
- Snoring or gurgling noises while asleep or nodding out
- No response when you yell the person's name or rub the middle of their chest with your knuckles
Reversing an overdose with Narcan Nasal Spray
- Peel back the package to remove the device
- Place the tip of the nozzle in either nostril until your fingers touch the bottom of the patient's nose
- Press the plunger firmly to release the dose into the patient's nose
- If there is no response after 2 minutes, give 2nd dose in the other nostril
* Narcan is a fairly stable medication, with a shelf life between 18 months and two years, it should be stored between 59 and 86 degrees Fahrenheit.
Pain management varies depending on the type of pain and what is causing the pain. The purpose of pain management is to assist individuals in managing pain and keeping it from becoming chronic, reducing the severity to improve quality of life. Various techniques are used which can include medication. It also includes the use of physical, psychological and rehabilitation therapies. You can obtain a referral through your physician.
Alternative healing methods can include:
- Acupuncture - founded in China—the use of needles to stimulate key areas of the body
- Acupressure - use of fingertips to apply pressure to key point on the body—similar to acupuncture
- Aromatherapy—use of essential oils to clam the body and mind
- Chiropractic - works with body structure and its effects on body functioning
- Naturopathy - heal with nature
- Reiki - A Japanese method based on ‘life force energy’
- Ayurveda Medicine - a traditional method from India using herbs, metals, and diet
- Reflexology - use of reflex points to help keep one health (point connect to organs)
Ojibwe Native Healing Methods
- Call Lac du Flambeau’s Cultural Activities
- Watch for the announcement of the next ‘Shake Tent’ (Jiisikaan)
- Reach out to other cultural teachers and advisors
- If you are unable to find someone contact us and we will do what we can to assist you.